Wyoming, 2022

Hail and Damaging Wind in Wyoming, July 1, 2022

July 1, 2022 · NWS UNR · 2 events in 1 county or zone

A thunderstorm became severe for a period over southeastern Weston County, producing hail and wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe for a period over southeastern Weston County, producing hail and wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 1:20 PM MST, 2 hours earlier.

Area forecast discussion, Jul 1, 1:20 PM MST, 2 hours before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
220 PM MDT Fri Jul 1 2022

.DISCUSSION...(This Evening Through Friday)
Issued at 220 PM MDT Fri Jul 1 2022

Current surface analysis shows weak low pressure over central
into eastern WY, with a frontal boundary stretching from southern
WY into the central Plains. Upper level analysis shows high
pressure remaining over the southern Plains, with weak ridging
over the Rockies region. Shortwave energy is noted on water vapor
imagery across western into central WY, with showers and
thunderstorms now developing over and near the higher terrain of
central into eastern WY early this afternoon. A couple of storms
have also developed over the northeastern Black Hills in the last
hour or so, but have had a hard time sustaining themselves coming
off of the hills. Skies are mostly sunny to partly cloudy with
temps in the upper 70s and lower 80s across the plains, 70s over
the Black Hills. Winds are mostly south to southeast, bringing
some increasing lower level moisture into the area.

A fairly active wx pattern can be expected for the holiday weekend
as near zonal flow, and eventually southwesterly flow aloft, brings
a series of disturbances across the northern and central Plains
through early next week. The frontal boundary to the south of the
area will lift slowly north into the area over the weekend and help
to trigger thunderstorm development as well. East to southeast winds
over the next few days will continue to bring increasing moisture,
with dewpoints rising into the 60s across the SD plains.
Temperatures will gradually rise to above average levels over the
weekend into early next week, with highs mostly in the mid 80s to
mid 90s on the plains from Sunday through Tuesday, upper 70s and 80s
over the Black Hills.

For late this afternoon and evening, thunderstorms will continue to
develop ahead of the disturbance to the west and track eastward
across the region, with the most concentration of storms expected
from northeast WY to the Black Hills, and southwest into south
central SD. MLCAPE values of around 1000 j/kg are forecast late this
afternoon into early evening across much of the area, especially
from the Black Hills eastward. Steep lapse rates and some stronger
shear for potential supercells will be in place through early
evening as well. Damaging wind gusts to near or possibly over 70 mph
and at least marginally severe hail look to be the main threats with
any severe storms. Many of the mesoscale models eventually show a
line or broken line of storms developing by early evening across
the Black Hills area/southwest SD and tracking east-southeast
across a good portion of northwest NE and southwest SD into the
late evening, with strong wind gusts likely becoming the primary
threat at that point. Most of the activity should move east of the
forecast area by around 06z.

On Saturday, the frontal boundary will lift north into at least
southern portions of the forecast area as another disturbance moves
across the northern Rockies and into the plains. Increasing moisture
will result in CAPE values of 1000 to over 1500 j/kg in the
afternoon and early evening. Timing of storms looks to be similar to
today, mostly mid afternoon through the evening hours. Severe storms
with large hail and damaging wind gusts will be possible again. The
stronger shear for potential supercell development looks to be over
northern and eastern portions of the CWA.

Sunday, Independence Day, and even Tuesday look to be similar setups
for isolated/scattered afternoon and nighttime storms as frontal
boundary remains over or just south of the forecast area. Increasing
moisture/instability and moderate shear, especially to the north and
east of the Black Hills, could focus stronger storm potential over
those areas. A bit of a cooldown to near average temps is likely by
midweek as the front sags further south of the area. Southwesterly
flow aloft midweek could still bring some storms across portions of
the area, but activity may end up being rather isolated. Medium
range models still point to a hot and mainly dry pattern toward the
end of the week and into next weekend as an upper level high
strengthens over the central and southern Plains. Highs in the 90s
to near 100 degrees on the SD plains are looking increasing likely
for Friday and Saturday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1119 AM MDT Fri Jul 1 2022

Scattered thunderstorms will develop after 21Z this afternoon
over northeastern Wyoming and the Black Hills, and then will
spread eastward across western South Dakota during the rest of the
afternoon and evening. Large hail and gusty and erratic winds,
are possible. Expect storms to push out of the forecast area by
05-06z this evening. Outside of any storms, VFR conditions will
prevail through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Eagan
Hazardous weather outlook, Jul 1, 12:06 AM MST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
106 AM MDT Fri Jul 1 2022

SDZ024>031-041>044-047-072>074-WYZ057-058-021300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Todd-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Wyoming Black Hills-
Weston-
106 AM MDT Fri Jul 1 2022 /206 AM CDT Fri Jul 1 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include damaging wind gusts, large hail and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day. A few severe storms
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-013-032-046-WYZ054>056-071-021300-
Butte-Northern Meade Co Plains-Haakon-Mellette-Northern Campbell-
Southern Campbell-Western Crook-Northeastern Crook-
106 AM MDT Fri Jul 1 2022 /206 AM CDT Fri Jul 1 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include damaging wind gusts, large hail and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day. A few severe storms
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-014-049-021300-
Harding-Perkins-Ziebach-Tripp-
106 AM MDT Fri Jul 1 2022 /206 AM CDT Fri Jul 1 2022/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and south central South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms. An isolated strong to severe
storm is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms each day. A few severe storms
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 1, 3:04 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
404 PM MDT FRI JUL 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     7 SE HEREFORD           44.31N 102.78W
07/01/2022  E60 MPH          MEADE              SD   PUBLIC

            PEA SIZED HAIL

&&

KP
Local storm report, Jul 1, 3:17 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT FRI JUL 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             ELLSWORTH AFB           44.15N 103.10W
07/01/2022  M0.50 INCH       MEADE              SD   OTHER FEDERAL

&&

WFO UNR
Special weather statement, Jul 1, 3:17 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
417 PM MDT Fri Jul 1 2022

SDZ026-031-072-073-012245-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
417 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of southwestern Meade
and central Pennington Counties through 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Ellsworth Air Force Base, or 9 miles northeast of Rapid
City, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Eastern Rapid Valley around 420 PM MDT.

Other locations in the path of this storm include Rapid City Airport.

This includes Interstate 90 in South Dakota between Mile Markers 63
and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota.

&&

LAT...LON 4416 10318 4422 10309 4410 10290 4402 10307
TIME...MOT...LOC 2216Z 324DEG 8KT 4413 10308

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Eagan
Special weather statement, Jul 1, 3:17 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
417 PM MDT Fri Jul 1 2022

SDZ073-012245-
Southern Meade Co Plains SD-
417 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of southern Meade
County through 445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm near
Curlew Lake, or 27 miles east of Rapid City, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Meade
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota.

&&

LAT...LON 4419 10280 4424 10281 4430 10272 4421 10253
      4414 10266 4414 10272
TIME...MOT...LOC 2217Z 303DEG 10KT 4421 10273

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Eagan

The radar

The Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weston

When
July 1, 3:20 PM MST
Where
Weston County, 13.58 mi SSW of Newcastle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.670, -104.270

Thunderstorm Wind, Weston

When
July 1, 3:20 PM MST
Where
Weston County, 13.58 mi SSW of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.670, -104.270

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026854, 1026855.